Alert archive / Illinois / Gale Watches in 2021

Gale Watch 1, NWS Chicago, IL

January 24, 2021

NWS Chicago, IL issued this gale watch at Jan 24, 2021, 2:48 PM CST. It took effect at Jan 25, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 2:48 PM CST (20:48 UTC)
In effect from
Jan 25, 2021, 6:00 PM CST
Expired
Jan 24, 2021, 8:53 PM CST
In force
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at Jan 24, 2:26 PM CST, 22 minutes earlier.

Area forecast discussion, Jan 24, 2:26 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
226 PM CST Sun Jan 24 2021

.UPDATE...
1045 AM CST

A narrow region of light freezing drizzle and mist exists
generally along and east of I-57 this morning. This will continue
to drift to the east over the next hour or two and could result in
patchy slick spots on sidewalks and elevated road surfaces.
Otherwise dry conditions are expected through the remainder of the
day with high temperatures in the lower to mid 30s. There is a
signal that some light lake effect snow/flurries may try to
develop tonight into early Monday morning as winds turn more
northeasterly off the lake.

No major changes are planned this morning to the ongoing winter
weather headlines for Monday-Tuesday.

Petr

&&

.SHORT TERM...
336 AM CST

Through Tonight...

An increasingly sheared mid-level wave evident in water vapor
imagery early this evening continues its eastward trek across Iowa
into northern Illinois and southern Wisconsin. Fairly pronounced
low- level isentropic ascent is present, but is providing little
support to the mid-level wave due to a substantial amount of dry
air below 5- 7kft. This dry air is also eroding a significant
amount of the snow south of I-88 and west of the Chicago metro,
likely a result of the replenishment of dry air upstream that has
been less contaminated by precip aloft over Indiana. Where precip
has reached the ground (mainly in north-central IL), brief bursts
of moderate snow have been observed. Observational trends indicate
the bulk of the mid- level support is tracking into the area
quicker than guidance would suggest, with near-term guidance
(HRRR/RAP) lagging reality by a couple hours. Taking this into
account, have lowered snow totals outside of north-central
Illinois to under a half inch, with potentially no more than a
trace across the far southern CWA. 1-2" still appears likely
closer to the WI state line. At this point, most of the
appreciable precip will likely exit the forecast area by shortly
after daybreak.

Guidance also continues to back off on the development of
freezing drizzle when mid-level moisture advects northeast early
this morning. Upstream ceilings over 3kft and little to no
indication of reduced visibility from mist/drizzle in west-central
Illinois into southeast Iowa support the trend in guidance. With
that said, a lagging 700-850 hPa trough may lower ceilings enough
by mid-morning that a few patches of light drizzle could develop.
At this time, little to no impact is expected.

Beyond this morning, the forecast looks dry ahead of Monday's
approaching winter storm (see the long term forecast for details).
The contracting low-level thermal gradient is progged to be south
of the CWA, which should preclude drizzle potential in the south
half of the CWA overnight.

Kluber

&&

.LONG TERM...
226 PM CST

Wednesday through Sunday...

Guidance remains in generally good agreement in depicting a mid-
level short wave trough propagating eastward from the Plains
Wednesday. With the low-mid level baroclinic zone shunted south of
the forecast area in the wake of our early week winter storm,
most of the response looks to occur downstate and into the Ohio
and Tennessee Valleys. Forecast soundings from the ECMWF and GFS
do depict a period of saturation associated with the mid-level
trough during the day Wednesday however, supportive of a potential
for some light snow. Given the track of the better forcing, will
maintain decent chance pops across the southern cwa, decreasing
farther north toward the IL/WI state line. Any lingering light
snow should ramp down quickly Wednesday evening, as the mid-level
trough axis moves east of the forecast area.

Broad upper ridging is then progged to develop into the Midwest
Thursday through Friday night, providing a period of quiet, dry
weather for the end of the week. Wednesday night and Thursday
night could be relatively cold, especially across far northern IL,
as surface high pressure ridge slides across fresh deep snow
cover. Question will be clearing of cloud cover especially
Wednesday night with the ridge still off to the west. NBM blended
temp guidance likely a bit on the mild side, though with so much
focus in the near term will let these ride for now.

Long range model guidance indicates amplified short wave energy
will eject from the southwestern states Friday night into
Saturday, with indications of its associated surface low lifting
northeast into the mid-Mississippi Valley Saturday evening before
tracking across or near the forecast area into Sunday. Current low
track and thermal fields would suggest precip may start as snow
or a mix, then change to rain from the south as the column warms
ahead of the low. Understandably however, confidence is pretty low
with these details still a week out in the forecast.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Primary TAF concerns:
* Ceiling trends with MVFR to near MVFR cigs expected through the
  period
* Lake effect clouds/flurries late tonight into Monday AM
* Gusty winds Monday out of the east northeast
* Timing of snow Monday late afternoon/early eve

Mostly quiet weather expected the remainder of the day with the
light snow and freezing drizzle having moved off to the east this
morning. MVFR to low end VFR stratus will likely be around through
the majority of the TAF period. Southerly winds will turn
westerly and then northwesterly as a surface trough axis moves
overhead this afternoon and should remain mainly under 10 kt.
Winds are expected to turn more northeasterly after midnight
tonight. This will assist in increasing the potential for lake
effect cloud development. There is also a signal that there could
be a few lake effect flurries, especially into northwest Indiana.
So have included a BKN015 cig at the Chicago area terminals to
account for this and a P6SM -SN mention at GYY where the better
potential to see a few flurries will be.

Heading into the daytime hours on Monday, winds are expected to
increase out of the east northeast through the day ahead of our
next weather system, with gusts in in the 25+ kt range likely by
mid afternoon. Snow is expected to lift north into the area toward
the end of the 30 hour TAFs. Confidence on the exact timing of
the onset of precipitation is still somewhat low, expect
conditions to quickly begin deteriorating on once the snow begins,
especially just beyond the current TAF period.

Petr

&&

.MARINE...
526 AM CST

A strong area of low pressure will track near or north of the Ohio
River Monday into Tuesday. With expansive high pressure north of
the Great Lakes during this time, a tight pressure gradient will
result in strong and gusty northeast winds over Lake Michigan.
Peak winds look to arrive Monday evening through Tuesday morning.

Based on the current forecast, winds appear to generally peak
around 30 kts or so, with a period favoring some sporadic 35 kt
gales Monday night. Given this, we elected to forgo a Gale Watch
at this time, but Small Craft Advisory conditions look like a
very good bet Monday afternoon through Tuesday night and into
Wednesday morning, especially along the Illinois nearshore.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Watch...ILZ008-ILZ010-ILZ011-ILZ012-ILZ019-ILZ020-
     ILZ021...noon Monday to noon Tuesday.

     Winter Storm Watch...ILZ003-ILZ004-ILZ005...4 PM Monday to noon
     Tuesday.

     Winter Storm Watch...ILZ006-ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108...4 PM Monday to 5 PM Tuesday.

IN...Winter Storm Watch...INZ001...4 PM Monday to 5 PM Tuesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 24, 4:50 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
450 AM CST Sun Jan 24 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-251100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
450 AM CST Sun Jan 24 2021 /550 AM EST Sun Jan 24 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Ice Accumulation Risk.
  Limited Snow Risk.

DISCUSSION...

Light snow, possibly mixed with freezing drizzle, will end by
this afternoon. Total accumulations will range from 1 to 2 inches
near the Wisconsin state line to under one inch elsewhere.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Significant Snow Risk.
  Elevated Lakeshore Flood Risk.
  Limited Non Thunderstorm Wind Risk near Lake Michigan.
  Elevated Ice Accumulation Risk south of I-80.
Tuesday...
  Elevated Snow Risk.
  Elevated Lakeshore Flood Risk.
  Limited Non Thunderstorm Wind Risk near Lake Michigan.

DISCUSSION:

There is increasing potential for a winter storm to impact the
region Monday and into the day Tuesday. Snow accumulations of at
least six inches are appearing increasing likely for locales north
of I-80. A wintry mix, including freezing rain, is likely south
of I-80, with some potential for freezing drizzle to develop
Monday afternoon and evening. Gusty winds, combined with a
somewhat wetter nature snow may result in sporadic power outages.

Expected gusty northeast winds combined with elevated lake levels
will likely cause lakeshore flooding impacts Monday evening into
early Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-251100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
450 AM CST Sun Jan 24 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft this morning far
   northeast IL.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Hazardous conditions for small craft.
  Gale force winds and or very hazardous waves possible.
Wednesday and Thursday...
  Hazardous conditions for small craft are likely.

Kluber/Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jan 24, 9:23 AM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
923 AM CST Sun Jan 24 2021

ILZ032-033-039-INZ010-011-019-241700-
Livingston-Iroquois-Ford-Newton-Jasper-Benton-
Including the cities of Pontiac, Dwight, Fairbury, Watseka,
Gilman, Paxton, Gibson City, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
923 AM CST Sun Jan 24 2021 /1023 AM EST Sun Jan 24 2021/

...Pockets of Light Freezing Drizzle and Light Snow This
Morning...

Pockets of light freezing drizzle, at times mixed with a very fine
snow, will be possible for a few more hours this morning.
Motorists are advised to use caution, especially on elevated,
secondary, and any untreated road surfaces. Slow down and allow
for extra braking distance and a little extra time to reach your
destination.

Petr

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:05 AM CSTWinter Storm WatchLOTBoone, Cook, DeKalb, DuPage, Grundy, Kane and 8 more12 hr
Jan 24, 2:55 PM CSTWinter Storm WarningLOTBoone, Cook, DeKalb, DuPage, Grundy, Kane and 8 more48 hr
Jan 24, 2:55 PM CSTWinter Weather AdvisoryLOTCook, Ford, Grundy, Iroquois, Kankakee, Kendall and 3 more48 hr
Jan 24, 3:08 PM CSTLakeshore Flood AdvisoryLOTCook, Lake45 hr

Nearby

Gale Watches in Illinois, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.